BEYOND THE PLEASURE PRINCIPLE - FATAL CARDIAC ARRHYTHMIAS AFTER INGESTION OF AN HERBAL MEDICATION

Authors

  • Fahad Lakhdhir National Institute of Cardiovascular Diseases, Karachi- Pakistan
  • Umaira Alauddin National Institute of Cardiovascular Diseases, Karachi- Pakistan
  • Ejaz Ul Haq National Institute of Cardiovascular Diseases, Karachi- Pakistan
  • Faisal Qadir National Institute of Cardiovascular Diseases, Karachi

DOI:

https://doi.org/10.55519/JAMC-04-9872

Keywords:

herbal medicine; erectile dysfunction; bi-directional ventricular tachycardia

Abstract

There is increasing popularity in the use of herbal medicine for different ailments as these natural products are considered safer than conventional medicines; however, their use in dosage exceeding prescribed limits can result in serious toxic side effects. We present a case of a 63-year-old male who presented with complaints of restlessness, nausea, vomiting and tingling sensation on his body and ECG evidence of bi-directional ventricular tachycardia. On interrogation, it was revealed that the patient had self-prepared and consumed large quantity of an herbal medication (containing toxic aconite roots) as therapy for erectile dysfunction resulting in a fatal outcome.

References

Eko M. The growing use of herbal medicines: issues relating to adverse reactions and challenges in monitoring safety. Front Pharmacol 2013;4:177.

Ho CCK, Tan HM. Rise of herbal and traditional medicine in erectile dysfunction management. Curr Urol Rep 2011;12(6):470–8.

Al-Khafaji A, Corwin HL, Adhar JC, Greenberg ML. Bidirectional tachycardia: two cases and a review. Anesth Analg 2002;95(2):310–5.

Bonanno G, Ippolito M, Moscarelli A, Misseri G, Caradonna R, Accurso G, et al. Accidental poisoning with Aconitum: Case report and review of the literature. Clin Case Rep 2020;8(4):696–98.

Chan TYK. Aconite poisoning. Clin Toxicol (Phila) 2009;47(4):279–85.

Moritz F, Compagnon P, Kaliszczak IG, Kaliszczak Y, Caliskan V, Girault C. Severe acute poisoning with homemade Aconitum napellus capsules: toxicokinetic and clinical data. Clin Toxicol (Phila) 2005;43(7):873–6.

Chan TY. Aconite poisoning presenting as hypotension and bradycardia. Hum Exp Toxicol 2009;28(12):795–7.

Schwensen C. Ventricular tachycardia as the result of the administration of digitalis. Heart 1922;9:199–205.

Nam GB, Burashnikov A, Antzelevitch C. Cellular mechanisms underlying the development of catecholaminergic ventricular tachycardia. Circulation 2005;111(21):2727–33.

Wase A, Masood AM, Garikipati NV, Mufti O, Kabir A. Bidirectional ventricular tachycardia with myocardial infarction: A case report with insight on mechanism and treatment. Indian Heart J 2014;66(4):466–9.

Downloads

Published

2022-09-28